The United States Drug Enforcement Administration (DEA) today issued a nationwide alert about the dangers of fentanyl and fentanyl analogues/compounds. Fentanyl is commonly laced in heroin, causing significant problems across the country, particularly as heroin abuse has increased.
“Drug incidents and overdoses related to fentanyl are occurring at an alarming rate throughout the United States and represent a significant threat to public health and safety,” said DEA Administrator Michele M. Leonhart. “Often laced in heroin, fentanyl and fentanyl analogues produced in illicit clandestine labs are up to 100 times more powerful than morphine and 30-50 times more powerful than heroin. Fentanyl is extremely dangerous to law enforcement and anyone else who may come into contact with it. DEA will continue to address this threat by directly attacking the drug trafficking networks producing and importing these deadly drugs. We have lost too many Americans to drug overdoses and we strongly encourage parents, caregivers, teachers, local law enforcement and mentors to firmly and passionately educate others about the dangers of drug abuse, and to seek immediate help and treatment for those addicted to drugs.”
In the last two years, DEA has seen a significant resurgence in fentanyl-related seizures. According to the National Forensic Laboratory Information System (NFLIS), state and local labs reported 3,344 fentanyl submissions in 2014, up from 942 in 2013. In addition, DEA has identified 15 other fentanyl-related compounds.
Fentanyl is a Schedule II narcotic used as an analgesic and anesthetic. It is the most potent opioid available for use in medical treatment – 50 to 100 times more potent than morphine and 30 to 50 times more potent than heroin. Fentanyl is potentially lethal, even at very low levels. Ingestion of small doses as small as 0.25 mg can be fatal. Its euphoric effects are indistinguishable from morphine or heroin.
DEA has also issued warnings to law enforcement as fentanyl can be absorbed through the skin and accidental inhalation of airborne powder can also occur. DEA is concerned about law enforcement coming in contact with fentanyl on the streets during the course of enforcement, such as a buy-walk, or buy-bust operation.
Fentanyl cases in 2014 have been significant, particularly in the northeast and in California, including one 12 kilogram seizure. The fentanyl from these seizures originated from Mexican drug trafficking organizations.